Thunderstorm Wind, Culberson
- When
- September 30, 9:21 PM CST to 9:26 PM CST
- Where
- Culberson County, 0.91 mi NW of Pine Spgs
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 31.890, -104.810
A large trough across the western CONUS helped initiate thunderstorms across the western higher elevations. Locally strong to severe winds were observed with these thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A large trough across the western CONUS helped initiate thunderstorms across the western higher elevations. Locally strong to severe winds were observed with these thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 30, 5:43 PM CST, 3 hours 38 minutes earlier.
Area Forecast Discussion National Weather Service Midland/Odessa TX 643 PM CDT Sat Sep 30 2023 ...New AVIATION... .SHORT TERM... (This afternoon through Sunday night) Issued at 219 PM CDT Sat Sep 30 2023 Radar shows weak echoes diminishing from convection earlier this morning from southeastern New Mexico to the Davis Mountains. Hi- res models have been showing more convection developing in the next few hours, initially near the I-10/I-20 split then spreading to the Guadalupe and Davis mountains. However the convection from this morning may have created a stabilized boundary layer that may delay or possibly even prevent more convection later. Currently believe that convection will eventually begin, closer to 00Z in the Guadalupe Mountains and primarily remaining there as well as the adjacent plains in southeastern New Mexico. Storms diminish early tomorrow morning with more expected again, mainly in the Guadalupe Mountains Sunday afternoon. A moisture surge into the Permian Basin will also provide a slight chance for light showers though any rainfall amounts would be very light. A large upper low over the western United States brings in slightly lower temps with highs holding into the 80s everywhere except along the Rio Grande. Hennig && .LONG TERM... (Monday through Friday) Issued at 219 PM CDT Sat Sep 30 2023 * Prolonged period of precipitation possible next week... * Rainfall may be heavy at times... * Strong to severe thunderstorms Monday afternoon and evening... Ensemble model clusters and a fairly tight envelope of solutions suggest that a period of precipitation next week appears likely. Deterministic and ensemble model solutions are starting to come around to a "lower and slower" solution with the evolution of the aforementioned upper trough, and this would imply that a) there will be more time to bring anomalously high (1"-1.5") precipitatble water values farther back to the west than earlier anticipated and b) there will be a longer period of time for upper-level forcing in concert with instability and shear to drive scattered to widespread shower and thunderstorm activity...some strong to severe Monday afternoon and evening...through much of the work week. Moisture and attendant cloudiness from both the Gulf and the subtropical Pacific will serve to keep temperatures Monday around normal, maybe not as high as what deterministic models are hinting at, but sufficient for around 1000-1500 J/kg of MLCAPE. A jet streak will be rounding the base of the trough at about this time, so deep layer shear will be sufficient for at least multicell structures. There is some uncertainty about cloud cover at this time inhibiting insolation, but orographic forcing should compensate somewhat. Therefore, Monday afternoon and evening look to have the best chances (around 10-15 percent within a 25 mile radius of a particular location, which is climatologically significant) for strong to severe convection, primarily from the Davis Mountains north across much of southeastern New Mexico. Can't rule out an eastward extent of the threat across the western Permian Basin at this time, but uncertainty increases with eastward extent. Monday night into Tuesday night look to have the greatest (in some areas, north of a 75% chance) PoPs with deterministic QPF in the 0.5" to 0.8" range maximized over the central and northwestern Permian Basin, shifting eastward with time. Probabilistic guidance is a bit more bullish on QPF exceeding 0.5" areawide Monday night into Tuesday morning. A cold front enters the picture Wednesday with another decent shot at precipitation; Wednesday morning and afternoon. Probabilistic QPF indicates amounts near an inch having around a 25% chance of happening, with a 75% or so chance of rainfall exceeding a half inch Wednesday. That would be something to see...liquid water falling from the sky in more than trace amounts! Rain chances begin to shut down Thursday as the front sags south through the CWA and upper forcing shifts off to the east. A flat ridge replaces the upper trough, but there's still enough of an northeasterly upslope flow pattern to warrant at least chance PoPs, mainly south, through Friday. Regarding temperatures, highs in the 70s to the mid 90s are expected Monday, with highs falling about 10 degrees Tuesday and staying below normal (imagine that!) in the 60s to around 80 through the end of the week. Southerly winds Monday and Tuesday may be gusty at times, with winds becoming northerly to northeasterly behind the front Wednesday and staying that way through Friday. Is this the beginning of autumn? -bc && .AVIATION... (00Z TAFS) Issued at 638 PM CDT Sat Sep 30 2023 VFR conditions are expected to prevail through the forecast period. Currently, thunderstorms are ongoing west of PEQ and south of CNM, thus have included VCTS mention this evening into tonight for CNM where confidence is higher, and will monitor and amend as needed this evening. Brief MVFR ceilings/visibility due to heavy rain will be possible if storms impact area terminals, with gusty and erratic winds in the vicinity of any storms and outflow boundaries. Winds will generally remain southeasterly through the period and will be gusty through this evening, and once again on Sunday. Clouds look to increase Sunday morning at HOB, INK, MAF, and FST, though for now, have kept ceilings VFR given low confidence. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 70 88 68 87 / 10 30 20 40 Carlsbad 65 87 64 83 / 50 40 40 70 Dryden 70 88 70 87 / 10 20 20 30 Fort Stockton 68 88 68 88 / 10 30 20 50 Guadalupe Pass 60 80 61 77 / 50 30 40 70 Hobbs 66 83 65 80 / 20 40 40 60 Marfa 59 85 61 84 / 10 30 20 60 Midland Intl Airport 70 86 69 85 / 10 30 20 40 Odessa 71 86 70 85 / 10 30 20 50 Wink 70 89 69 88 / 10 30 30 50 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...10 LONG TERM....70 AVIATION...84
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 244 PM CDT Sat Sep 30 2023 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-011945- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 244 PM CDT Sat Sep 30 2023 /144 PM MDT Sat Sep 30 2023/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. On Monday, strong to severe thunderstorms will be possible, generally from the Davis Mountains north across southeastern New Mexico. Large hail, damaging winds, and locally heavy rainfall are likely from the strongest storms. Locally heavy rainfall Tuesday and Wednesday may cause flooding of urban areas and other areas susceptible to high water, such as low water crossings and other low spots. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland 70
Special Weather Statement
National Weather Service Midland/Odessa TX
515 PM CDT Sat Sep 30 2023
TXZ272-273-278-302245-
Van Horn and Highway 54 Corridor TX-Eastern Culberson County TX-
Davis Mountains Foothills TX-
515 PM CDT Sat Sep 30 2023
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CULBERSON COUNTY THROUGH
545 PM CDT...
At 514 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles northeast of Plateau, or 17 miles northwest of Kent, moving
north at 10 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of central Culberson
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3144 10462 3144 10460 3143 10460 3144 10459
3141 10457 3143 10457 3142 10456 3142 10454
3144 10455 3145 10417 3115 10426 3117 10462
TIME...MOT...LOC 2214Z 176DEG 10KT 3126 10440
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
88Special Weather Statement
National Weather Service Midland/Odessa TX
923 PM CDT Sat Sep 30 2023
TXZ272-276-010315-
Van Horn and Highway 54 Corridor TX-Marfa Plateau TX-
923 PM CDT Sat Sep 30 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN JEFF DAVIS AND
SOUTHWESTERN CULBERSON COUNTIES THROUGH 1015 PM CDT...
At 923 PM CDT, Doppler radar was tracking a strong thunderstorm near
Green River, or 11 miles south of Van Horn, moving northeast at 15
mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Van Horn, Lobo, and Culberson County Airport.
This includes Interstate 10 between mile markers 137 and 152.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3084 10491 3103 10491 3114 10467 3083 10450
3074 10489 3075 10488 3076 10490 3081 10492
3083 10492
TIME...MOT...LOC 0223Z 242DEG 13KT 3088 10486
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
84Special Weather Statement
National Weather Service Midland/Odessa TX
1016 PM CDT Sat Sep 30 2023
NMZ027-028-TXZ270>273-010400-
Eddy County Plains NM-Guadalupe Mountains of Eddy County NM-
Van Horn and Highway 54 Corridor TX-Eastern Culberson County TX-
Guadalupe Mountains Above 7000 Feet TX-
Guadalupe and Delaware Mountains TX-
1016 PM CDT Sat Sep 30 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN EDDY AND
NORTHWESTERN CULBERSON COUNTIES THROUGH 1100 PM CDT/1000 PM MDT/...
At 1016 PM CDT/916 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Pine Springs, moving northeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Pine Springs, Guadalupe Mountains National Park, McKittrick Canyon,
and Carlsbad Caverns National Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3194 10492 3211 10473 3184 10446 3173 10487
3181 10492
TIME...MOT...LOC 0316Z 240DEG 20KT 3185 10485
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
84The El Paso radar (KEPZ), 178 km away, was scanning. The volume nearest the first event began at 03:20 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, September 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1139742.